Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2005, 11:58 PM CDT for Sioux County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 11:58 PM CDT (04:58 UTC)
- Expired
- May 11, 2005, 12:18 AM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 110459 SVRFSD IAC167-110530- /O.NEW.KFSD.SV.W.0083.050511T0458Z-050511T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1158 PM CDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAR SOUTHERN SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1230 AM CDT * AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF ALTON...OR ABOUT 8 MILES SOUTHEAST OF ORANGE CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SIOUX COUNTY THROUGH 1210 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4299 9621 4292 9618 4293 9589 4301 9590 $$ MJF
1 follow-up statement
000 WWUS53 KFSD 110518 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1218 AM CDT WED MAY 11 2005 IAC167-110528- /O.CAN.KFSD.SV.W.0083.000000T0000Z-050511T0530Z/ SIOUX IA- 1218 AM CDT WED MAY 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN SIOUX COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. LAT...LON 4299 9621 4292 9618 4293 9589 4301 9590 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 10, 8:00 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT TUE MAY 10 2005 .DISCUSSION... WL ISSUE AN EARLY DISCUSSION AS WE MAY NOT HAVE TIME LATER. SFC WMFNT HAS STALLED BETWEEN OMAHA AND TECAMEH. BOTH THE LATEST RUC AND NAM MODEL DATA SHOW THE WMFNT NOT MAKING A LOT OF FUTHER PROGRESS NWD...HOWEVER IT MAY PINWHEEL IN A SW TO NE ORIENTATION AFT MIDNIGHT...THEREFORE MOVG SLIGHTLY NWD AGAIN LATE TONIGHT JUST S OF STORM LAKE. ATTM...WE HAVE ACCAS SHRA/TS DEVELOPING SW TO E OF SIOUX FALLS...ASSOCIATED WITH THE H85 FRONT AND CONVERGENCE ZONE. BELIEVE THE TORNADO WATCH ISSUED EARLIER BY SPC WAS A GOOD CALL FOR THE SRN PART OF THE FSD FA...AS WIND SHEAR IS TREMENDOUS THRU 3 KM. HOWEVER MOVG N AND NW OF THE WMFNT...THE E TO NE FETCH BECOMES QUITE DEEP WHICH WL HINDER SVR ACTIVITY. SFC BASED RUC CAPES ARE OVER 1000 J/KG IN THE KSUX TO KSLB AREA...AND THIS IS THE AREA WHERE ANY SFC BASED CONVECTION HAS THE BEST CHC OF GOING THROUGH ABOUT 04Z TO 05Z. 02Z TO 03Z WL BE THE FOCUS POINT IN THAT AREA WHERE THE GREATEST WIND SHEAR INTERESECTS WITH THE GREATEST INSTABILITY. THE NW HALF OF THE FSD FA MAY ONLY SEE SCT SHRA TONIGHT...NOT A LOT OF ACTIVITY. .PREV DISCUSSION... ACTIVE WEATHER PATTERN IN THE NEAR TERM WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER...AND ADDITIONAL THUNDERSTORMS EARLY NEXT WEEK. CURRENT SURFACE ANALYSIS DEPICTS A WARM FRONT DRAPED ACROSS CENTRAL NEBRASKA LIFTING NORTH. AT 20Z...WARM FRONT WAS JUST NORTH OF OMAHA AND COLUMBUS. 20Z OAX SOUNDING INDICATED STRONG CAP IN PLACE...SO WILL TAKE A WHILE YET BEFORE STORMS FIRE. IF STORMS ARE ABLE TO GET GOING...EXPECT SEVERE THREAT TO BE CONTAINED TO SOUTHERN PORTION OF THE CWA IN THE VICINITY OF THE FRONT. MAIN THREAT WILL BE SUPERCELLS PRODUCING HAIL...WITH AN ENHANCED TORNADO THREAT ON AND JUST NORTH OF THE FRONT. AREA BECOMES STUCK IN A SQUEEZE PLAY ON WEDNESDAY BETWEEN HIGH PRESSURE SYSTEM BUILDING IN FROM THE NORTH...WITH A LOW PRESSURE SYSTEM TO THE SOUTH. PRESSURE GRADIENT TIGHTENS THROUGHOUT THE DAY ON WEDNESDAY AND WINDS WILL INCREASE TO NEAR ADVISORY CONDITIONS. EXPECT STRONGEST WINDS ALONG NORTHERN PORTION OF CWA...BUT WILL FORGO ISSUING A WIND ADVISORY UNTIL AREA CAN BE BETTER DEFINED. GOOD MOISTURE ADVECTION IN WARM SECTOR OF THE LOW WITH THE FLOW STREAMING IN FROM THE GULF. EXPECT HEAVY RAIN TO DEVELOP WEDNESDAY NIGHT ACROSS PORTIONS OF THE AREA...AS MOISTURE IS LIFTED AS IT RUNS INTO THE WEDGE OF COOLER AIR LOCKED OVER THE AREA. TWO MAIN AXIS OF HEAVY RAIN ARE DEPICTED IN THE MODELS...ONE WITH THE THUNDERSTORMS IN THE WARM SECTOR AND THE OTHER WITH THE FRONTOGENESIS AXIS ACROSS NORTHERN PORTIONS OF THE CWA. HAVE SENT OUT AN ESFFSD FOR SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA WHERE GROUND IS FAIRLY SATURATED....WILL POSSIBLY UPDATE TO A FLASH FLOOD WATCH ONCE AREA AFFECTED BECOMES MORE CLEARLY DEFINED. NEXT SYSTEM TO AFFECT THE AREA ON SATURDAY MORNING AS A COLD FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE HUDSON BAY SLIDES THROUGH THE AREA CREATING THE POTENTIAL FOR SCATTERED SHOWERS ACROSS NORTHEAST PORTIONS OF THE CWA. BEHIND THE FRONT...CANADIAN HIGH PRESSURE BUILDS INTO THE AREA PROVIDING A BRIEF REPRIEVE TO THE ACTIVE WEATHER. TEMPERATURES WILL REMAIN BELOW NORMAL ON SATURDAY...BUT WILL WARM TO NORMAL LEVELS ON SUNDAY AND MONDAY AHEAD OF A LOW PRESSURE SYSTEM GATHERING STEAM IN THE WEST. LOW PRESSURE SYSTEM APPROACHES THE AREA MONDAY NIGHT CREATING THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LINGERING INTO TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT
Hazardous weather outlook, May 10, 5:55 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 555 PM CDT TUE MAY 10 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 555 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS ARE POSSIBLE FROM ABOUT 7 PM TO AROUND MIDNIGHT TONIGHT...MAINLY ALONG AND SOUTH OF A BON HOMME COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. IN ADDITION CLOSER TO THE WARM FRONT...AN ISOLATED TORNADO CANNOT BE RULED OUT FROM EXTREME NORTHEAST NEBRASKA...EASTWARD TO THE SIOUX CITY METRO AREA AND OVER TOWARD STORM LAKE IOWA. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 65 MPH ARE ALSO POSSIBLE IN ANY SEVERE ACTIVITY THIS EVENING. FLOODING... THUNDERSTORMS THAT DEVELOP THIS EVENING OVER NORTHWEST IOWA MAY PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. THE HEAVY RAIN MAY PRODUCE LOCALIZE FLOODING...ESPECIALLY IN PORTIONS OF NORTHWEST IOWA WHICH RECEIVED HEAVY RAIN THIS WEEKEND. THE GREATEST THREAT FOR HEAVY RAIN WILL BE AFTER EVENING...SOUTH OF A LINE FROM VERMILLION TO SPIRIT LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL END WEDNESDAY MORNING IN NORTHWEST IOWA. THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH WEDNESDAY. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA ON WEDNESDAY NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE...HEAVY RAIN MAY AGAIN BE POSSIBLE. IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING WILL BE POSSIBLE ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM ALONG AND SOUTH OF YANKTON SOUTH DAKOTA TO SPENCER IOWA && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 10, 9:47 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 6 E IRENE 43.08N 97.04W
05/10/2005 0.88 INCH CLAY SD TRAINED SPOTTER
0924 PM HAIL 2 SW VIBORG 43.15N 97.11W
05/10/2005 1.00 INCH TURNER SD EMERGENCY MNGR
&&
GHLocal storm report, May 10, 9:58 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL CENTERVILLE 43.12N 96.96W
05/10/2005 0.88 INCH TURNER SD TRAINED SPOTTER
0955 PM HAIL ASHTON 43.31N 95.79W
05/10/2005 0.88 INCH OSCEOLA IA PUBLIC
&&
GHLocal storm report, May 10, 10:11 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL SIBLEY 43.40N 95.74W
05/10/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
1005 PM HAIL 6 E WAKONDA 43.01N 96.99W
05/10/2005 1.00 INCH CLAY SD AMATEUR RADIO
1008 PM HAIL 5 N BERESFORD 43.15N 96.78W
05/10/2005 0.88 INCH LINCOLN SD AMATEUR RADIO
&&
GHLocal storm report, May 10, 10:16 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL SIBLEY 43.40N 95.74W
05/10/2005 0.75 INCH OSCEOLA IA AMATEUR RADIO
&&
GHLocal storm report, May 10, 10:31 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL SPIRIT LAKE 43.42N 95.11W
05/10/2005 1.00 INCH DICKINSON IA TRAINED SPOTTER
1028 PM HAIL 3 W SPIRIT LAKE 43.42N 95.17W
05/10/2005 0.75 INCH DICKINSON IA AMATEUR RADIO
&&
GHLocal storm report, May 10, 10:43 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL ALCESTER 43.02N 96.63W
05/10/2005 1.00 INCH UNION SD TRAINED SPOTTER
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:42 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| May 10, 9:51 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 39 min |
| May 10, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 32 min |
| May 10, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 45 min |
| May 10, 11:15 PM CDT | Flash Flood Warning | FSD | Dickinson | 2 hr |
| May 10, 11:51 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.